Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Binghamton, NY

June 9, 20044 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 9, 2004, 8:27 PM EDT for 4 counties in New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 8:27 PM EDT (00:27 UTC)
Expired
Jun 9, 2004, 9:15 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Broome County, NY, Cortland County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 31 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS51 KBGM 100027
SVRBGM
NYC007-023-107-109-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROOME COUNTY IN CENTRAL NEW YORK
  SOUTHERN CORTLAND COUNTY IN CENTRAL NEW YORK
  NORTHERN TIOGA COUNTY IN CENTRAL NEW YORK
  SOUTHEASTERN TOMPKINS COUNTY IN CENTRAL NEW YORK

* UNTIL 915 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SLATERVILLE SPGS...OR ABOUT
  9 MILES EAST OF ITHACA...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARFORD AT 830 PM EDT
  RICHFORD AT 835 PM EDT
  BERKSHIRE AT 840 PM EDT
  MARATHON AND NANTICOKE AT 845 PM EDT
  LISLE AT 850 PM EDT
  WHITNEY POINT AT 855 PM EDT
  WILLET AT 900 PM EDT

LAT...LON 4251 7645 4226 7649 4227 7586 4250 7587

$$

NICOSIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:57 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 4:57 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
457 PM EDT WED JUN 9 2004

.UPDATE...NO REAL CHANGES IN FORECAST THINKING...ZONES UPDATED AND
REGROUPED TO REFLECT NEW SVR WATCH.  MJC

.PREV DISCUSSION...
FIRST FEW THUNDERSTORMS OF THE DAY HAVE FIRED OVER WESTERN NY IN THE
AXIS OF MAXIMUM INSTABILITY IN ASSOCIATION WITH THE LAKE BREEZE. SPC
MESOANALYSIS PAGE INDICATES THAT THE CAPE IN THAT AREA IS EXCEEDING
4000 J/KG AS SFC DEW PTS HAVE CLIMBED INTO THE LOWER 70S. SHEAR FROM
THE SYR PROFILE AND AREA VAD WIND PROFILERS STILL LOOKS MARGINAL FOR
SEVERE WEATHER WITH THE BEST CONDITIONS ACROSS THE NORTH. MID-LVL
WIND SPEEDS ON THE SYR PROFILER BETWEEN 2 AND 4 KM ARE ARE AROUND 30
KTS... AND 0-3 KM SHEAR VALUES ON THE BGM VAD WIND PROFILER IS
AROUND 15 KTS... BUT UP TO 28 KTS ON THE TYX VAD WIND PROFILER.
STORMS THAT FORMED WITH THE LAKE BREEZE EARLY THIS AFTERNOON APPEAR
TO ORGANIZING INTO A BOW AS THEY MOVE TOWARD SOUTH CENTRAL NY... AND
MAY HOLD TOGETHER ENOUGH TO CAUSE SOME TROUBLE DURING THE LATE
AFTERNOON. BEST SEVERE THREAT WILL LIKELY BE THIS EVENING WHEN THE
MID-LEVEL FORCING CURRENTLY MOVING OVER SE MICHIGAN MOVES EAST
ACROSS THE AREA.

BASED ON CURRENT CONDITIONS PLUS MODEL FORECASTS OVER THE NEXT
SEVERAL HOURS THE MOST LIKELY SCENARIO STILL LOOKS LIKE A BOW ECHO
THREAT THROUGH MID-EVENING AS MODERATE LOW-LEVEL SHEAR... SOME
MID-LEVEL DRY AIR AND VERY STRONG INSTABILITY SHOULD BE ENOUGH TO
ALLOW FOR THUNDERSTORMS TO ORGANIZE INTO BOWS. SITUATION MIGHT
EVOLVE INTO A FLASH FLOOD THREAT LATER TONIGHT WITH A MODERATELY
STRONG LOW-LEVEL JET... WEAK SHEAR ALOFT... HIGH PWATS AND SMALL
CORFIDI VECTORS.

DRYER AIR WILL GRADUALLY WORK SOUTH ACROSS THE AREA LATER TONIGHT
AND THURSDAY. SHOWERS WILL PROBABLY LINGER ACROSS MOST OF THE AREA
INTO THURSDAY MORNING... AND ACROSS THE SOUTHERN PART OF THE AREA
INTO THURSDAY AFTERNOON. THURSDAY NIGHT THROUGH FRIDAY WILL BE DRY
AND COOL.

EXTENDED (FRI NGT - WED)...

COLLAPSE OF RIDGE OVER NE CONUS AND BUILDING OF NORTHERN PLAINS
RIDGE WILL ALLOW A COOL SFC HIGH TO SLIDE OUT OF CANADA FRIDAY
NIGHT. MUCH DRIER AIR TO ACCOMPANY THE HIGH. BASED ON SOURCE AIRMASS
AND AMPLE CLEARING WE HAVE LOWERED TEMPS MORE IN LINE WITH LATEST
MEX GUIDANCE...SEVERAL DEGRESS BELOW CLIMO.

NE RIDGE REBUILDS TEMPORARILLY OVER THE WEEKEND AS PROGRESSIVE TROF
SLIDES ACROSS NORTHERN PLAINS TOWARD GREAT LAKES. GIVEN AMOUNT OF
DRY AIR PROGGED TO BE IN PLACE THERE SHOULD BE MOSTLY SUNNY TO SUNNY
CONDITIONS SAT AND SUN. BUILDING HEIGHTS ALOFT WILL COMBINE WITH
POWERFUL SUN ANGLE TO CREATE A FAST WARMUP. WOULD NOT BE SURPRISED
TO SEE GUIDANCE PLAY CATCHUP OVER NEXT FEW DAYS AS WE COULD REACH
80S EASILY IN THIS PATTERN.

LATTER HALF OF FORECAST UNSETTLED AS UL TROF SETS UP OVER GREAT
LAKES. SERIES OF WEAK LOWS AND DISTURBANCES WILL EJECT OUT OF TROF
BASE TOWARD FA. THUS HAVE GONE AT LEAST CHC POPS FOR THUNDER THROUGH
PERIOD. HOWEVER SOUTHWESTERLY FLOW IS PROGGED TO BE RATHER GENTLE
WITH SOURCE REGION OVER THE PLAINS RATHER THAN THE GULF. THEREFORE
IT IS NOT EXPECTED MOISTURE WILL BE PARTICULARLY DEEP WARRANTING
HIGHER POPS.
&&

.AVIATION...
ISOLATED CONVECTION POPPING ALONG AN APPARENT LAKE BREEZE. THIS AREA
IS ALSO IN VIEW OF WEAK MOISTURE CONVERGENCE AND PRESSURE FALLS AT
THE TIP OF THE THETA-E RIDGE. THIS CONVECTION IS LARGELY HIT AND
MISS EARLY THOUGH THE BEST CHANCE FOR THUNDER EARLY WILL BE NEAR THE
NY/PA BORDER.

BETTER CHANCE FOR THUNDER DEVELOPS IN ADVANCE OF SHORT WAVE FIRING
STRONGER CONVECTION BACK INTO MICHIGAN. WE HAVE ADDED TEMPO GROUPS
FOR THE LATE AFTERNOON AND EARLY EVENING FOR THUNDERSTORMS WITH
HEAVY DOWNPOURS. BASES FOR THESE THUNDERSTORMS MAY REMAIN ABOVE 3500
FT HOWEVER AS LCL/S ARE HIGH.

FRONTAL BOUNDARY SAGS SOUTH OVERNIGHT INCREASING CLOUD COVER AND
PRODUCING SHOWERS AS IT PASSES. LOOKS LIKE A MIX OF VFR/MVFR
CONDITIONS THROUGH 12Z.
&&

.BGM...SVR TSTORM WATCH 419...THRU 02Z...ALL NY ZONES AND NRN TIER
PA.

MSE/PADAVONA
Hazardous weather outlook, Jun 9, 5:12 PM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 PM EDT WED JUN 9 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-091030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
512 PM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...THIS EVENING/TONIGHT...
AN APRROACHING COLD FRONT WILL SET OFF THUNDERSTORMS AS IT MOVES
SOUTH ACROSS NEW YORK STATE OVERNIGHT.  A FEW OF THE STORMS COULD
PRODUCE DAMAGING WINDS AND VERY HEAVY RAIN.  THE WIND THREAT WILL
DIMISH BY LATE EVENING...HOWEVER THE THE THREAT FOR FLASH FLOODING
MAY EXIST THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS EVENING.

MJC

In the hours before

Special weather statement, Jun 9, 6:29 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT WED JUN 9 2004

NYZ018-044-092330-
CORTLAND NY-ONONDAGA NY-
629 PM EDT WED JUN 9 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR AUBURN...OR ABOUT
7 MILES WEST OF GLEN HAVEN...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
BALTIMORE AND TRUXTON AT 645 PM.
TRIPOLI AND CUYLER AT 700 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJC
Local storm report, Jun 9, 6:31 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
631 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     NEDROW                  42.98N 76.13W
06/09/2004                   ONONDAGA           NY   BROADCAST MEDIA

            REPORT OF NUMEROUS TREES DOWN.

&&

NICOSIA
Local storm report, Jun 9, 6:59 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
659 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     NEDROW                  42.98N 76.13W
06/09/2004                   ONONDAGA           NY   BROADCAST MEDIA

            REPORT OF NUMEROUS TREES DOWN.

0655 PM     TSTM WND DMG     5 S WINDSOR             42.00N 75.64W
06/09/2004                   BROOME             NY   EMERGENCY MNGR

            TREES DOWN ALONG ROUTE 79.

&&

NICOSIA
Local storm report, Jun 9, 7:48 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
748 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     NEDROW                  42.98N 76.13W
06/09/2004                   ONONDAGA           NY   BROADCAST MEDIA

            REPORT OF NUMEROUS TREES DOWN.

0650 PM     TSTM WND DMG     MONTROSE                41.83N 75.88W
06/09/2004                   SUSQUEHANNA        PA   EMERGENCY MNGR

            TREES DOWN.

0655 PM     TSTM WND DMG     5 S WINDSOR             42.00N 75.64W
06/09/2004                   BROOME             NY   EMERGENCY MNGR

            TREES DOWN ALONG ROUTE 79.

&&

NICOSIA
Special weather statement, Jun 9, 7:50 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
750 PM EDT WED JUN 9 2004

PAZ048-100045-
PIKE PA-
750 PM EDT WED JUN 9 2004

...THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN MOVING INTO THE
AREA...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH GUSTY WINDS, HEAVY RAIN AND DEADLY LIGHTNING ALONG
A LINE EXTENDING FROM HONESDALE TO PITTSTON....MOVING SOUTHEAST AT
25 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
WESTCOLANG PARK AND PAUPACK AT 755 PM.
ROWLAND AND LACKAWAXEN AT 800 PM.
PANTHER AND LA ANNA AT 805 PM.
SHOHOLA AND LORDS VALLEY AT 810 PM.
PECKS POND AT 815 PM.
TWIN LAKES AT 820 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. RAINFALL  RATES UP
TO 1 INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, Jun 9, 8:19 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
819 PM EDT WED JUN 9 2004

PAZ038-100100-
BRADFORD PA-
819 PM EDT WED JUN 9 2004

...THUNDERSTORM WITH HEAVY RAIN AND DEADLY LIGHTNING MOVING INTO THE
AREA...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR CANTON....OR ABOUT OVER LE
ROY...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SOUTH BRANCH AND
EVERGREEN AT 845 PM...HOLLENBACK AND BROWNTOWN AT 900 PM...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

** NAME ***

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:13 PM EDTSevere Thunderstorm WarningBGMBroome47 min
Jun 9, 9:32 PM EDTSevere Thunderstorm WarningBGMDelaware43 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.